A 32-year-old man develops diarrhea after receiving amoxicillin/clavulanate to treat an infection following a dog bite. He is diagnosed with Clostridium difficile and prescribed a 10-day course of metronidazole. He has no other medical problems. He will be the best man at his brother’s wedding tomorrow. What advice should you give him about alcohol use at the reception?
A. Do not take metronidazole the day of the wedding if you will be drinking alcohol.
B. Take metronidazole, do not drink alcohol.
C. It’s okay to drink alcohol.
For years, we have advised patients to not use alcohol if they are taking metronidazole because of concern for a disulfiram-like reaction between alcohol and metronidazole. This has been a standard warning given by physicians and appears as a contraindication in the prescribing information. It has been well accepted as a true, proven reaction.
Is it true?
As early as the 1960s, case reports and an uncontrolled study suggested that combining metronidazole with alcohol produced a disulfiram-like reaction, with case reports of severe reactions, including death.1, 2, 3 This was initially considered an area that might be therapeutic in the treatment of alcoholism, but several studies showed no benefit.4, 5
Caroline S. Williams and Dr. Kevin R. Woodcock reviewed the case reports for evidence of proof of a true interaction between metronidazole and ethanol.6 The case reports referenced textbooks to substantiate the interaction, but they did not present clear evidence of an interaction as the cause of elevated acetaldehyde levels.
Researchers have shown in a rat model that metronidazole can increase intracolonic, but not blood, acetaldehyde levels in rats that have received a combination of ethanol and metronidazole.7 Metronidazole did not have any inhibitory effect on hepatic or colonic alcohol dehydrogenase or aldehyde dehydrogenase. What was found was that rats treated with metronidazole had increased growth of Enterobacteriaceae, an alcohol dehydrogenase–containing aerobe, which could be the cause of the higher intracolonic acetaldehyde levels.
Jukka-Pekka Visapää and his colleagues studied the effect of coadministration of metronidazole and ethanol in young, healthy male volunteers.8 The study was a placebo-controlled, randomized trial. The study was small, with 12 participants. One-half of the study participants received metronidazole three times a day for 5 days; the other half received placebo. All participants then received ethanol 0.4g/kg, with blood testing being done every 20 minutes for the next 4 hours. Blood was tested for ethanol concentrations and for acetaldehyde levels. The study participants also had blood pressure, pulse, skin temperature, and symptoms monitored during the study.
There was no difference in blood acetaldehyde levels, vital signs, or symptoms between patients who received metronidazole or placebo. None of the subjects in the study had any measurable symptoms.
Metronidazole has many side effects, including nausea, vomiting, headache, dizziness, and seizures. These symptoms have a great deal of overlap with the symptoms of alcohol-disulfiram interaction. It has been assumed in early case reports that metronidazole caused a similar interaction with alcohol and raised acetaldehyde levels by interfering with aldehyde dehydrogenase.
Animal models and the human study do not show this to be the case. It is possible that metronidazole side effects alone were the cause of the symptoms in case reports. The one human study done was on healthy male volunteers, so projecting the results to a population with liver disease or other serious illness is a bit of a stretch. I think that if a problem exists with alcohol and metronidazole, it is uncommon and unlikely to occur in healthy individuals.
So, what would I advise the patient in the case about whether he can drink alcohol? I think that the risk would be minimal and that it would be safe for him to drink alcohol.
Dr. Paauw is professor of medicine in the division of general internal medicine at the University of Washington, Seattle, and he serves as third-year medical student clerkship director at the University of Washington. Contact Dr. Paauw at firstname.lastname@example.org.